Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

Total variation distance and the Erdős–Turán law for random permutations with polynomially growing cycle weights

Julia Storm and Dirk Zeindler

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We study the model of random permutations of $n$ objects with polynomially growing cycle weights, which was recently considered by Ercolani and Ueltschi, among others. Using saddle-point analysis, we prove that the total variation distance between the process which counts the cycles of size $1,2,\ldots,b$ and a process $(Z_{1},Z_{2},\ldots,Z_{b})$ of independent Poisson random variables converges to $0$ if and only if $b=o(\ell)$ where $\ell$ denotes the length of a typical cycle in this model. By means of this result, we prove a central limit theorem for the order of a permutation and thus extend the Erdős–Turán law to this measure. Furthermore, we prove a Brownian motion limit theorem for the small cycles.


Nous nous intéressons à un modèle de permutations aléatoires de $n$ éléments, avec des poids polynomiaux en les longueurs des cycles, qui a été étudié notamment par Ercolani et Ueltschi. En utilisant l’analyse des points selles des transformées de Fourier, nous montrons que la distance en variation totale entre la suite des nombres de cycles de tailles $1,2,\ldots,b$ et une certaine suite $(Z_{1},Z_{2},\ldots,Z_{b})$ de variables de Poisson indépendantes, converge vers $0$ quand $n\to\infty$ si et seulement si $b=o(\ell)$, où $\ell$ désigne la longueur d’un cycle typique de ce modèle. À l’aide de ce résultat, nous établissons ensuite un théorème central limite pour l’ordre de la permutation, étendant ainsi la loi d’Erdős–Turán. Enfin, nous démontrons le caractère brownien pour la limite des petits cycles.

Article information

Ann. Inst. H. Poincaré Probab. Statist., Volume 52, Number 4 (2016), 1614-1640.

Received: 23 October 2014
Revised: 20 May 2015
Accepted: 31 May 2015
First available in Project Euclid: 17 November 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60C05: Combinatorial probability 60B15: Probability measures on groups or semigroups, Fourier transforms, factorization 60F17: Functional limit theorems; invariance principles

Random permutations Polynomially growing cycle weights Total variation distance Erdős–Turán law


Storm, Julia; Zeindler, Dirk. Total variation distance and the Erdős–Turán law for random permutations with polynomially growing cycle weights. Ann. Inst. H. Poincaré Probab. Statist. 52 (2016), no. 4, 1614--1640. doi:10.1214/15-AIHP692.

Export citation


  • [1] T. Apostol. Introduction to Analytic Number Theory. Springer, New York, 1984.
  • [2] R. Arratia, A. Barbour and S. Tavaré. Logarithmic Combinatorial Structures: A Probabilistic Approach. EMS Monographs in Mathematics. European Mathematical Society (EMS), Zürich, 2003.
  • [3] R. Arratia, A. D. Barbour and S. Tavaré. Limits of logarithmic combinatorial structures. Ann. Probab. 28 (4) (2000) 1620–1644.
  • [4] R. Arratia, A. D. Barbour and T. Tavaré. Poisson process approximations for the Ewens sampling formula. Ann. Appl. Probab. 2 (3) (1992) 519–535.
  • [5] R. Arratia and S. Tavaré. The cycle structure of random permutations. Ann. Probab. 20 (3) (1992) 1567–1591.
  • [6] R. Arratia and S. Tavaré. Limit theorems for combinatorial structures via discrete process approximations. Random Structures Algorithms 3 (3) (1992) 321–345.
  • [7] A. D. Barbour. Comment on “Poisson approximation and the Chen–Stein method.” Statist. Sci. 5 (4) (1990) 425–427.
  • [8] M. R. Best. The distribution of some variables on symmetric groups. Nederl. Akad. Wetensch. Proc. Ser. A 73$=$Indag. Math. 32 (1970) 385–402.
  • [9] V. Betz, D. Ueltschi and Y. Velenik. Random permutations with cycle weights. Ann. Appl. Probab. 21 (1) (2011) 312–331.
  • [10] P. Billingsley. Convergence of Probability Measures, 2nd edition. Wiley Series in Probability and Statistics: Probability and Statistics. Wiley, New York, 1999.
  • [11] A. Cipriani and D. Zeindler. The limit shape of random permutations with polynomially growing cycle weights. ALEA Lat. Am. J. Probab. Math. Stat. 12 (2) (2015) 971–999.
  • [12] J. M. DeLaurentis and B. G. Pittel. Random permutations and Brownian motion. Pacific J. Math. 119 (2) (1985) 287–301.
  • [13] N. M. Ercolani and D. Ueltschi. Cycle structure of random permutations with cycle weights. Random Structures Algorithms 44 (1) (2014) 109–133.
  • [14] P. Erdős and P. Turán. On some problems of a statistical group-theory. I. Z. Wahrsch. Verw. Gebiete 4 (1965) 175–186.
  • [15] P. Flajolet and R. Sedgewick. Analytic Combinatorics. Cambridge Univ. Press, Cambridge, 2009.
  • [16] J. C. Hansen. A functional central limit theorem for the Ewens sampling formula. J. Appl. Probab. 27 (1) (1990) 28–43.
  • [17] C. Hughes, J. Najnudel, A. Nikeghbali and D. Zeindler. Random permutation matrices under the generalized ewens measure. Ann. Appl. Probab. 23 (03) (2013) 987–1024.
  • [18] J. Jacod, E. Kowalski and A. Nikeghbali. Mod-Gaussian convergence: New limit theorems in probability and number theory. Forum Math. 23 (2011) 835–873.
  • [19] E. Kowalski and A. Nikeghbali Mod-Gaussian convergence and the value distribution of $\zeta (1/2+it)$ and related quantities. Preprint, 2009. Available at arXiv:0912.3237.
  • [20] E. Landau. Handbuch der Lehre Von der Verteilung der Primzahlen. 2 Bände, 2nd edition. Chelsea Publishing Co., New York, 1953. With an appendix by Paul T. Bateman.
  • [21] I. G. Macdonald. Symmetric Functions and Hall Polynomials, 2nd edition. Oxford Mathematical Monographs. The Clarendon Press, Oxford Univ. Press, New York, 1995. With contributions by A. Zelevinsky.
  • [22] E. Manstavičius. Total variation approximation for random assemblies and a functional limit theorem. Monatsh. Math. 161 (2010) 313–334.
  • [23] E. Manstavičius. A limit theorem for additive functions defined on the symmetric group. Lith. Math. J. 51 (2) (2011) 220–232.
  • [24] K. Maples, A. Nikeghbali and D. Zeindler. The number of cycles in a random permutation. Electron. Commun. Probab. 17 (20) (2012) 1–13.
  • [25] A. Nikeghbali, J. Storm and D. Zeindler. Large cycles and a functional central limit theorem for generalized weighted random permutations. Preprint, 2013. Available at arXiv:1302.5938.
  • [26] A. Nikeghbali and D. Zeindler. The generalized weighted probability measure on the symmetric group and the asymptotic behaviour of the cycles. Ann. Inst. Henri Poincaré Probab. Stat. 49 (4) (2011) 961–981.
  • [27] J. Storm and D. Zeindler. The order of a random permutation: Large deviation estimates, local limit theorems and the Riemann hypothesis. Preprint, 2015. Available at arXiv:1505.04547.
  • [28] A. L. Yakymiv. A limit theorem for the logarithm of the order of a random $A$-permutation. Diskret. Mat. 22 (1) (2010) 126–149.